Arkansas, 2019

Flooding in Arkansas, June 1 to 20, 2019

June 1 to 20, 2019 · NWS LZK · 10 events in 10 counties and zones

Heavy rain in northwest Arkansas, northeast Oklahoma, and southeast Kansas brought record flooding to the Arkansas River. As June began, it was all about the Arkansas River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain in northwest Arkansas, northeast Oklahoma, and southeast Kansas brought record flooding to the Arkansas River. As June began, it was all about the Arkansas River. After fifteen to twenty inches of rain in May across northeast Oklahoma and southeast Kansas, and massive releases from nearby lakes, the Arkansas River rose to unprecedented levels. Crests in late May/early June were more than two feet above previous high marks at Van Buren (Crawford County), Toad Suck (Perry County), and Pendleton (Desha County).

Numerous highways were closed and flooded. This included Highway 22 near Barling (Sebastian County), which did not open until water receded on the 4th (after cresting on the 1st). A 64-year-old man lost his life on this highway on May 28th after driving around a barricade.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 31, 5:04 PM CST, 6 hours 56 minutes earlier.

Area forecast discussion, May 31, 5:04 PM CST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
604 PM CDT Fri May 31 2019

.AVIATION...Updated for the 00Z TAF cycle.

VFR conditions with winds generally less than 10 knots expected
through the entire TAF period.

 &&

.PREV DISCUSSION...(ISSUED 229 PM CDT Fri May 31 2019)
DISCUSSION...Tonight Through Friday

An upper level shortwave trough over the OH River Valley Region
today will move SE towards the Atlantic Coast by Sat...with an upper
level ridge developing across the Rockies into the SRN Plains. This
setup will put AR under NW flow aloft through the short term period.
As weak disturbances drop SE over the state...some increase chances
for SHRA/TSRA will be seen as a result.

The first wave of precip looks to drop SE across the area for late
Sat into early Sun...with some slight chance to low end chance POPs
noted. Another wave looks to move SE across the state late Sun into
Mon...with a cold front dropping into the state from the NE by Mon
morning. Don't expect too much SW progression with this front as the
ridge to the SW remains in place.

The overall upper flow pattern will remain similar leading into the
first part of next week...though the ridge may shift a bit further
SE to be more over the LA Gulf Coast Region. As this happens...do
think disturbances will rotate around this upper flow pattern...with
some chances for convection remaining in the forecast each day
through mid-week. By later in the week...the upper flow pattern will
transition back to a more SWRLY direction as the upper ridge shifts
further east.

With the transition back to a more SW flow of the central/SRN
Plains...do expect the potential for convection to remain in the
forecast through the end of the period...with basically most of next
week seeing at least some chances for rainfall across AR. Given this
scenario...some potential may exist for more heavy rainfall across
the region by late next week...whether it be across AR or points
further west to NW. In either case...any additional widespread
heavy rainfall will not help matters regarding the ongoing river
flooding. This will be something to keep an eye on over the next
several days.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...19 / Long Term...51
Aviation...19
Hazardous weather outlook, May 31, 3:21 AM CST, 20 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
421 AM CDT Fri May 31 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-011000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
421 AM CDT Fri May 31 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

The Arkansas River will continue to rise or remain high with
major flooding expected at all forecast points. This includes
water over roads, many acres of land, and engulfing some homes and
businesses.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Major flooding is expected at all forecast points along the Arkansas
River. This will be an historic event, with record or near record
crests in some cases. Crests will begin to occur at points from
Morrilton and upstream by this weekend, with areas downstream
expected to crest through next week and beyond. Arkansas River
levels will remain high for quite some time.

Showers and thunderstorms will increase from the northwest by late
weekend with this activity becoming more widespread by mid-week next
week. Severe thunderstorm chances remain low, but organized storms
including a few strong storms will be possible through next week.

Widespread rainfall becomes increasingly likely by next week as
well. Flash flooding may become a concern across northwestern
portions of the area by early week with the threat spreading east
by mid-week. Additional heavy rainfall across much of the Arkansas
River Basin could exacerbate ongoing major flooding. Please stay
aware of the latest weather and hydrologic forecasts through next
week.

.Spotter Information Statement...

Spotter activation is not anticipated.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

67/COOPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Pope

When
June 1, 12:00 AM CST to June 8, 6:27 PM CST
Where
Pope County, 1.09 mi SSW of Odita to 2.29 mi SW of Odita
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
35.286, -93.179

Heavy rain and upstream reservoir releases led to flooding on the Arkansas River at Dardanelle. The record crest was 45.91 feet on 5/31/19.

Flood, Conway

When
June 1, 12:00 AM CST to June 12, 12:57 PM CST
Where
Conway County, 2.06 mi NW of Point Remove to 2.08 mi ESE of Ada
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
35.153, -92.823

Heavy rain and upstream reservoir releases led to flooding on the Arkansas River at Morrilton. The record crest was 43.03 feet on 6/04/19.

Flood, Faulkner

When
June 1, 12:00 AM CST to June 11, 9:13 PM CST
Where
Faulkner County, 2.91 mi NNE of Portland to 2 mi NW of Lollie
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
35.116, -92.603

Heavy rain and upstream reservoir releases led to flooding on the Arkansas River at Toad Suck. The record crest was 285.40 feet on 6/04/19.

Flood, Pulaski

When
June 1, 12:00 AM CST to June 10, 2:36 AM CST
Where
Pulaski County, 2.49 mi W of Haig to 0.92 mi SW of Ivesville
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
34.820, -92.364

Heavy rain and upstream reservoir releases led to flooding on the Arkansas River at Little Rock.

Flood, Jefferson

When
June 1, 12:00 AM CST to June 14, 6:15 AM CST
Where
Jefferson County, 2.68 mi WSW of Ellison to 1.77 mi ESE of Warbritton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.310, -91.960

Heavy rain and upstream reservoir releases led to flooding on the Arkansas River at Pine Bluff.

Flood, Perry

When
June 1, 12:00 AM CST to June 15, 10:15 PM CST
Where
Perry County, 2.24 mi WSW of Houston to 1.37 mi NW of Oak Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.017, -92.736

Heavy rain led to flooding on the Fourche LaFave River at Houston.

Flood, Lawrence

When
June 1, 12:00 AM CST to June 12, 11:22 AM CST
Where
Lawrence County, 0.58 mi N of Black Rock to 1.18 mi SW of Black Rock
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.108, -91.098

Heavy rain led to flooding on the Black River at Black Rock.

Flood, Randolph

When
June 1, 12:00 AM CST to June 2, 3:37 PM CST
Where
Randolph County, 1.16 mi N of Pocahontas to 2.2 mi NW of Manson
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.277, -90.970

Heavy rain led to flooding on the Black River at Pocohontas.

Flood, Woodruff

When
June 1, 12:00 AM CST to June 18, 8:30 PM CST
Where
Woodruff County, 2.89 mi WNW of Augusta to 2.14 mi SW of Ruffwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.299, -91.416

Heavy rain led to flooding on the White River at Augusta.

Flood, Monroe

When
June 1, 12:00 AM CST to June 20, 8:20 AM CST
Where
Monroe County, 3.04 mi NW of Clarendon to 1.14 mi ENE of Roe
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.711, -91.338

Heavy rain led to flooding on the White River at Clarendon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836723, 836724, 836725, 836726, 836737, 836745, 836746, 836747, 836748, 836749.